Acquire the license to the best health content in the world
Contact Us

Epidural Injections Can Lead to Hematoma and Paralysis

Paralysis reversible once hematoma is removed

WEDNESDAY, Sept. 12 (HealthDay News) -- Cervical nerve-root epidural injections can lead to cervical epidural hematomas and paralysis, according to a case report published in the September issue of the Journal of Bone & Joint Surgery.

Ravi K. Ponnappan, M.D., from the University of Pittsburgh Medical Center, and colleagues describe the case of a 38-year-old woman who underwent a series of three fluoroscopically guided right transforaminal cervical nerve-root epidural injections after a motor vehicle accident.

The researchers found that approximately four days after the final injection, the patient developed dense paralysis due to a slowly expanding cervical epidural hematoma. The hematoma was surgically removed and the patient regained full strength and sensation in her lower extremities within six months.

"Despite these rare complications, we believe that fluoroscopically guided cervical nerve-root injections can be an effective diagnostic and treatment modality for cervical radiculopathy," Ponnappan and colleagues conclude. "However, the possibility of catastrophic complications should be appreciated and discussed with the patient prior to the procedure."

Full Text (subscription or payment may be required)

Physician's Briefing